A Message from Our CEO in Regards to COVID-19: Click Here

A Message from Our CEO in Regards to COVID-19: Click Here

Buy Now

What Is Hand-Foot Syndrome with Chemo?

Find out how patients are finding relief from oral mucositis caused by chemotherapy

Learn How It Works

What Is Hand-Foot Syndrome with Chemo?

Many of the side effects of chemotherapy are fairly well-known; for example, most people are aware that hair loss is common among chemo patients, probably because it’s one of the most visible side effects. Things like nausea and mouth sores are typical as well, though they’re often less obvious. However, there are quite a few other chemo-related conditions that receive less attention and can catch cancer patients by surprise. One such condition is palmar-plantar erythrodysesthesia, better known as hand-foot syndrome, a painful side effect that can appear months into a patient’s treatment. If you suspect that you or a loved one may suffer from this condition – or if you simply want to prepare yourself for the beginning of chemotherapy – keep reading as the team from Chemo Mouthpiece™ discuss what to expect with hand-foot syndrome.

What is Hand-Foot Syndrome?

You may not realize this, but there are many forms of chemotherapy in use today, each targeting a different type of cancer or utilizing a unique pathway to attack the deadly disease. Add in the fact that a single chemo drug can affect patients in a variety of ways – even when they take the same drug or have the same type of cancer – and it becomes tough to predict exactly what side effects a person will experience until they begin their treatment.

One of the rarer afflictions that affect cancer patients is hand-foot syndrome, also called palmar-plantar erythrodysesthesia. As the name implies, this condition affects the hands and feet; hand-foot syndrome is characterized by redness, swelling, pain, and sometimes peeling or blistering on the palms of the hands and soles of the feet, specifically. It may start out as a mere nuisance, but hand-foot syndrome can gradually become debilitating, thanks in part to its exceptionally inconvenient location – parts of the body that people rely on to walk, run, grab, hold, or carry out any number of equally ubiquitous tasks every day.

Many patients describe the initial symptoms as being like a mild sunburn, both in the level of pain and the appearance of the skin. Tingling sensations in the fingers and toes are not uncommon, and as the symptoms progress, the skin can begin to peel or form blisters. More extensive cases of hand-foot syndrome can make walking and handling/touching objects extremely painful, though not all instances of the condition become that bad.

The Cause of Hand-Foot Syndrome From Chemotherapy

As you’ve probably guessed, chemotherapy is the cause of hand-foot syndrome, but of course there’s more to it than that. This ailment doesn’t suddenly appear after your first dose of chemo; instead, it takes months for symptoms to appear. That’s because hand-foot syndrome is caused by the slow breakdown of capillaries (small blood vessels) in the hands and feet, which over time can allow chemo medication traveling through those vessels to leak out into the surrounding tissue.

This leakage is most common in areas that frequently experience pressure or friction – mainly the palms and soles of the feet. Think of capillaries damaged by chemo like you would a worn tire; the more strain that’s placed on it, the more likely it is to rupture. However, the breakdown that leads to hand-foot syndrome takes weeks or months to occur, so a patient who is new to chemo won’t have to worry about it at first.

Dealing with the Symptoms of Hand-Foot Syndrome

Though there is little a person can do to prevent the initial breakdown of the capillaries in their hands and feet, there are some steps patients can take to keep the symptoms from getting worse. One of the most important preventative measures a person with this condition can take is to avoid placing unnecessary pressure on the affected areas. Steer clear of activities like:

  • Taking long walks or staying on your feet for extended periods of time
  • Jogging or other forms of cardiovascular exercise
  • Using knives or other cutting implements
  • Using power tools, gardening, or working with your hands
  • Taking hot showers
  • Wearing rubber gloves or tight-fitting shoes

Anything that reduces the amount of friction on your hands and feet will be helpful, but you should also be aware that heat can exacerbate your symptoms. Avoid going to the sauna, sitting in the sun, taking hot showers, or washing dishes by hand in hot water. Make sure not to pick at the skin or open any blisters, either. Lotions and ointments can help keep key areas lubricated, but be careful not to rub your hands or feet too vigorously when applying them.

If the effects of hand-foot syndrome become too intense or begin to interfere in daily activities, talk to your cancer care team for suggestions. Your oncologist may be able to lower the dosage of your medication or adjust your treatment schedule to reduce symptoms.

Battle Chemo Side Effects with the Chemo Mouthpiece™

If you or someone you care about is about to go through chemotherapy or is in the midst of it already, know that there are often ways to address the side effects, even if they can’t be prevented entirely. For instance, the severity of mouth sores caused by chemo, oral mucositis, can be mitigated with the help of a simple oral cryotherapy device, the Chemo Mouthpiece™. Designed specifically to combat the symptoms of oral mucositis during chemotherapy, the Chemo Mouthpiece™ provides an easy-to-use option to fight chemo mouth sores. To learn more about our device and how it can help you or a loved one, visit us online or call (866) 461-7518 today.

ORDER CHEMO MOUTHPIECE

The Chemo Mouthpiece Patient Kit.$200.00 $199.00Add to Cart

Affordable Payment Plans Are Available

Speak to a Representative